Arizona, 2012Flash Flood in Arizona, August 20, 2012
August 20, 2012 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms produced heavy rain in the Paria River Basin in Utah. The water flowed southeast into Arizona and caused flash flooding in the Paria River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain in the Paria River Basin in Utah. The water flowed southeast into Arizona and caused flash flooding in the Paria River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 19, 8:30 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 19, 8:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST SUN AUG 19 2012
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
FOR THE NEXT SEVERAL DAYS BRINGING DAILY SHOWERS AND THUNDERSTORMS TO
THE REGION.
&&
.DISCUSSION...CONVECTIVE ACTIVITY IS SLOWLY WINDING DOWN ACROSS NRN
AZ THIS EVENING...WITH JUST A FEW AREAS OF LIGHT SHOWERS LINGERING.
EXPECT MOST ACTIVITY TO END LATER THIS EVENING.
&&
.PREV DISCUSSION (325 PM)...UNSETTLED WEATHER WILL PERSIST ACROSS THE
REGION FOR THE NEXT SEVERAL DAYS...WITH SCATTERED THUNDERSTORMS
EXPECTED EACH AFTERNOON AND EVENING. GFS AND ECMWF BOTH INDICATE
DRYING CONDITIONS BY THE COMING WEEKEND AS HIGH PRESSURE SETS UP TO
OUR SOUTHWEST...BUT WE WILL CONTINUE WITH AT LEAST SLIGHT CHANCES FOR
PRECIP IN THE FORECAST AT THIS TIME. OTHERWISE...MODERATE MONSOON
CONDITIONS...GENERALLY LIGHT WINDS...AND NEAR NORMAL TEMPERATURES ARE
LIKELY TO PERSIST.
&&
.AVIATION...FOR THE 06Z PACKAGE...ISOLD -SHRA WILL CONTINUE TO
DIMINISH OVERNIGHT. AFT 16-18Z...SCT-NMRS SHRA/TSRA WILL REDEVELOP
WITH MVFR/IFR CONDITIONS PSBL IN THE STRONGER STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........DB/KD
AVIATION.......DB
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 19, 7:00 PM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 PM MST SUN AUG 19 2012
AZZ004>018-037>040-200700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
700 PM MST SUN AUG 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA...EXCEPT THE
FOUR CORNERS REGION. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE PRIMARY THREATS
ARE FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR THE
NEXT SEVERAL DAYS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EACH
DAY. PRIMARY THREATS WILL CONTINUE TO BE HEAVY RAIN AND FREQUENT
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Coconino
- When
- August 20, 1:00 AM MST to 1:30 AM MST
- Where
- Coconino County, 18.14 mi NW of Marble Canyon to 14.37 mi NNE of Marble Canyon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.999, -111.870
A river gage in Paria Canyon measured a four foot rise in less than 30 minutes on the Paria River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Florida, August 20, 2012$504,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 20 to 22, 2012$313,000 · 1.25 in hail · 11 events
- Flash Flooding and Hail in Texas, August 20, 2012$73,000 · 1.75 in hail · 23 events
- Flood and Wildfire in Texas, August 20, 2012$140,000 · 1.25 in hail · 7 events
- Damaging Winds and Heavy Rain in Arizona, August 20, 2012$62,000 · 70 kt wind · 4 events
- Flash Flooding in Arizona, August 20, 2012$25,000 · 2 events
- Wildfire in California, August 20, 20122 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20126 events
- Waterspouts in Lake Erie, August 20, 20124 events
- Heavy Rain in Hawaii, August 20 to 22, 20122 events
- Hail in Ohio, August 20, 20120.88 in hail · 2 events
- Hail in Illinois, August 20, 20121 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410855.